Indiana, 2024

Flood in Indiana, April 11, 2024

April 11, 2024 · NWS ILN · 1 event in 1 county or zone

A low pressure system moving through the Ohio River Valley resulted in occasional showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A low pressure system moving through the Ohio River Valley resulted in occasional showers and thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 11, 2:50 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Apr 11, 2:50 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
350 PM EDT Thu Apr 11 2024

.SYNOPSIS...
The active weather pattern continues with additional showers and
storms through this evening. Showers persist tonight through
the daylight hours on Friday before drier conditions return for
the start of the weekend. Gusty winds are expected tonight and
Friday, with mild temperatures trending below normal on Friday
before warming up once again for the upcoming weekend. Much
above normal temperatures are expected by early next week with
more rain and storms possible.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Vigorous negatively tilted mid level shortwave to eject
northeast thru the Ohio Valley into the Great Lakes as it gets
absorbed into the long wave trof.

Elongated deep surface low to track northeast to a position
over Lake Erie this evening. As showers and storms redevelop
back north across the area hi-res model solutions continue to
keep the strongest storms east of ILN/s area with a secondary
area of convection over the west close to the frontal axis. The
main threat looks to be heavy rain and flooding with the western
storms with a marginal wind threat. WOFOS 90th percentile (high
end) suggests the potential for 1 to 1.5 inches of rain with the
front with the highest totals over eastern Indiana and southwest
Ohio.

With a very saturated ground and observing responses on area
creeks and streams from earlier rainfall will continue the flood
flood watch thru 06Z.

As the surface low lifts off to the northeast, a sharp wind
shift is expected with the frontal passage between 222Z and 01Z
from west to east. Strong west-northwest winds to develop with
wind gusts up to 30-35kts late this evening into the overnight.
The rain showers taper off this evening, with dry conditions
for several hours before wraparound showers move back in during
the predawn hours.

Temperatures to drop to lows from the mid 40s northwest to the
upper 40s southeast.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Deepening mid and upper level low settles into the Great Lakes
Friday with a digging shortwave pivoting thru the Ohio Valley.

This shortwave will offer persistent to keep rain showers
thru the day with perhaps even a rumble of thunder over the
southeast in the afternoon. West winds of 20-25 mph will gust
to 35-40 mph. Highs will top out from the lower 50s northeast to
the upper 50s southwest.

As the mid level low begins to shift east the rain showers will
begin to taper off from the west to east late in the day into
the early evening. Clouds to erode from the southwest with skies
becoming clear overnight. Lows to range from 40 to 45. The
strong west winds will begin to subside during the evening with
gusts in the 20 to 25 mph range overnight.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
High pressure covering much of the CONUS is forecast to provide dry
weather on Saturday. A disturbance pushing through the Great Lakes
will bring a low chance for showers and thunderstorms Saturday night
and Sunday, along with gusty winds. Dry weather returns with high
pressure on Monday. Potent low pressure tracking to the Great Lakes
is expected to bring a more prolonged threat for showers and
thunderstorms accompanied by gusty winds Tuesday and Wednesday.
Chance for showers and thunderstorms persists on Thursday under
disturbance ahead of the next low pressure system.

Near normal high temperatures in the 60s are forecast for Saturday
in the circulation around the high. As the high translates farther
east, warm advection on a southerly flow coupled with insolation
will cause readings to rise into the 70s on Sunday, then up to the
mid 70s to low 80s for Monday through Thursday.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Vigorous negatively tilted mid level shortwave over the TN
Valley to continue ejecting northeast across the area as an 80
KT jet rotates around it's east side. Elongated deep surface
low to track northeast to a position over Lake Erie this
evening. As showers and storms pivot north back into the area
hi-res model solutions continue to keep the strongest storms
east of ILN/s area with a secondary area of convection over the
west close to the frontal axis. The main threat looks to be
heavy rain and flooding with the western storms with a marginal
wind threat.

As the low pivots north the front will sweep east thru the
TAF sites during the late afternoon/very early evening.
Thunderstorm chances will end but the threat for showers will
continue into the evening with MVFR ceilings dropping to IFR.
As showers temporary end later tonight the ceilings will
improve to MVFR and remain MVFR until late in the day Friday.

Southeast to south winds around 12kts with gusts of 18-20kts
through 22z-01z. The front will then sweep east during this
time frame, resulting in a sharp wind shift to the WNW
with sustained winds of 15-20kts and gusts to around 30kts.

Westerly winds will gust up 32kts overnight and continue
thru Friday morning with gusts into the lower 30s possible
by Friday afternoon.

OUTLOOK...MVFR ceilings will continue at times through Friday
afternoon into Friday evening. Wind gusts of 30 knots or
greater are likely Friday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flood Watch until 2 AM EDT Friday for OHZ026-034-035-042>046-
     051>056-060>065-070>074-077>082-088.
KY...Flood Watch until 2 AM EDT Friday for KYZ089>100.
IN...Flood Watch until 2 AM EDT Friday for INZ050-058-059-066-
     073>075-080.

&&

SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...AR
LONG TERM...Coniglio
AVIATION...AR
Hazardous weather outlook, Apr 11, 2:55 PM EST, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
355 PM EDT Thu Apr 11 2024

INZ073>075-080-KYZ089>100-OHZ045-046-052>056-061>065-070>074-077>082-
088-122000-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Union-
Delaware-Champaign-Clark-Madison-Franklin-Licking-Montgomery-Greene-
Fayette-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-
Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
355 PM EDT Thu Apr 11 2024

...FLOOD WATCH IN EFFECT UNTIL 2 AM EDT FRIDAY...

This Hazardous Weather Outlook is for southeast Indiana, northeast
Kentucky, northern Kentucky, central Ohio, south central Ohio,
southwest Ohio and west central Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Wind gusts of 35 to 40 mph are likely late this evening through
tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Wind gusts of 35 to 40 mph are expected Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-058-059-066-OHZ026-034-035-042>044-051-060-122000-
Wayne-Fayette-Union-Franklin-Hardin-Mercer-Auglaize-Darke-Shelby-
Logan-Miami-Preble-
355 PM EDT Thu Apr 11 2024

...FLOOD WATCH IN EFFECT UNTIL 2 AM EDT FRIDAY...

This Hazardous Weather Outlook is for east central Indiana,
southeast Indiana and west central Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

An isolated strong to severe storm or two will be possible into
early evening, with gusty to damaging winds being the primary threat.

Wind gusts of 35 to 40 mph are likely late this evening through
tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Wind gusts of 35 to 40 mph are expected Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Apr 11, 10:50 AM EST, 5 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
1150 AM EDT Thu Apr 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     Flood            5 N Hamersville         38.99N 84.00W
04/11/2024                   Brown              OH   Trained Spotter

            Water from Cloverlick Creek starting to
            flood lanes of Liming Van Thompson Road.

&&

JDR
Local storm report, Apr 11, 11:48 AM EST, 4 hours 12 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
1248 PM EDT Thu Apr 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     Flood            3 WSW Fruit Hill        39.06N 84.41W
04/11/2024                   Hamilton           OH   Fire Dept/Rescue

            Up to 1 foot of standing water along the 400
            block of Sutton Road.

&&

JDR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Wayne

When
April 11, 4:00 PM EST to 8:00 PM EST
Where
Wayne County, 1.32 mi SW of Richmond to 1.95 mi NW of Richmond
Cause
Heavy Rain
Property damage
$5,000
Reported by
State Official
Coordinates
39.817, -84.918

High water was reported on several roads in the Richmond area. The high water damaged a culvert pipe west of Porterfield Road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2024Every state in 2024This day in weather historyWarnings in Indiana, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1172177.